Mississippi, 2003

Hail and Damaging Wind in Mississippi, August 20, 2003

August 20, 2003 · NWS LIX · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 20, 2:05 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 20, 2:05 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT WED AUG 20 2003

LATEST SURFACE ANALYSIS CONTINUE TO SHOW A 1023MB HIGH OVER
VIRGINIA/NORTH CAROLINA WITH RIDGING SOUTHWEST TOWARD THE NORTHEAST
GULF. UPPER AIR ANALYSIS SHOWED THE HIGH OVER OHIO...A VIGOROUS
SHORT OVER MINNESOTA...AND A WEAKNESS OR TROUGH OFF THE NORTHEAST
CONUS TO NORTHEAST GULF. SEVERAL VORT MAXS WERE INITIALIZED OVER THE
NORTH AND NORTHEAST GULF. THESE WEAK DISTURBANCES WERE MAINLY
RESIDING AT THE BASE OF THE EAST COAST TROUGH. GFS AND ETA CONTINUE
TO SHOW THE RIDGE OVER THE CENTRAL BUILDING AND THIS WILL PULL THE
UPPER LEVEL INVERTED TROUGH AND ASSOCIATED VORT MAXS WEST.
PRECIPITABLE WATER VALUES REMAIN BETWEEN 1.8 AND 2.1 INCHES WILL
PERSIST THROUGH SATURDAY. ERGO...40 TO 50 PERCENT RAIN CHANCES WILL
CONTINUE THROUGH SATURDAY. SHORT WAVE OVER MINNESOTA MOVES EAST AND
DEEPENS FROM THE HUDSON BAY TO THE GREAT LAKES BY FRIDAY. THIS WAVE
TROUGH IS EXPECTED TO DIG OVER THE EAST COAST AND DRIVE AN
ASSOCIATED COLD FRONT SOUTH MAYBE TO SOUTHERN ARKANSAS AND
NORTHERN/CENTRAL MISSISSIPPI...THE GREATEST PUSH WILL BE EAST OVER
GEORGIA AND CAROLINAS SUNDAY. HOWEVER...THE FRONTAL BOUNDARY WILL
PULL THE MOISTURE AND MOISTURE AXIS NORTH ALONG THE FRONTAL BOUNDARY
MONDAY. WILL HAVE HIGHER CHANCE POPS NORTH AND LOWER CHANCE POPS
SOUTH MONDAY THROUGH WEDNESDAY. DO NOT ANTICIPATE A FRONTAL PASSAGE
ACROSS THE FORECAST AREA WITH THIS FORECAST PACKAGE.

HERE ARE SOME NUMBERS TO PONDER...

MCB 073/092/073/090 072 25242
BTR 074/092/074/090 074 25242
MSY 077/091/077/089 076 25242
GPT 076/090/076/089 075 35242

.NEW...NONE
LA...NONE.
MS...NONE.

18
Hazardous weather outlook, Aug 20, 10:00 AM CST, 6 hours 35 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON. THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND
GUSTY OUTFLOW WINDS. RAINFALL MAY ALSO BE HEAVY AT TIMES. ORGANIZED
OR WIDESPREAD SEVERE THUNDERSTORMS THOUGH ARE NOT EXPECTED.

HEAT INDICES MAY EXCEED 105 DEGREES THIS AFTERNOON. TEMPERATURES ARE
EXPECTED TO CLIMB INTO THE 90 TO 95 DEGREE RANGE OVER THE CENTRAL
GULF COAST. THE COMBINATION OF THE HIGH TEMPERATURES AND HIGH
HUMIDITY VALUES WILL SEND HEAT INDICES INTO THE 105 TO 110 DEGREE
RANGE THIS AFTERNOON. A HEAT INDEX OF 105 DEGREES IS CONSIDERED
THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT
OR PHYSICAL STRESS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH
TUESDAY WITH THE BETTER CHANCES EXPECTED THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 4:30 PM CST, 5 minutes before
MSZ077-202315-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
530 PM CDT WED AUG 20 2003

CORRECTED TO ADD MOVEMENT

...VERY STRONG THUNDERSTORMS IN PEARL RIVER COUNTY MISSISSIPPI...

NATIONAL WEATHER SERVICE RADAR AT 526 PM CDT INDICATED A CLUSTER OF
VERY STRONG THUNDERSTORMS ALONG INTERSTATE 59 BETWEEN LUMBERTON AND
POPLARVILLE IN PEARL RIVER COUNTY MOVING SOUTHWEST 15 TO 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 50 MPH AND SMALL
HAIL MAY ACCOMPANY THESE INTENSE STORMS. SOME SMALL LIMBS AND
BRANCHES MAY BE BLOWN OFF DUE TO THE VERY GUSTY WINDS. VISIBILITIES
ALONG SOME OF THE MAJOR HIGHWAYS MAY BRIEFLY BE REDUCED TO LESS THAN
ONE-HALF MILE. MOTORISTS SHOULD EXERCISE EXTREME CAUTION AND SLOW
DOWN WHEN ENTERING AREAS OF VERY HEAVY RAINFALL.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pearl River

When
August 20, 4:35 PM CST
Where
Pearl River County, 1 mi N of Poplarville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.850, -89.533

Thunderstorm Wind, Pearl River

When
August 20, 5:00 PM CST to 5:30 PM CST
Where
Pearl River County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
30.800, -89.567

Trees were blown down in several areas of the county, resulting in power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377185, 5377184.